June 2016, Vol. 5, No. 5
Biologic Agents and Cardiac Toxicity Among Patients with Hematologic Malignancies
Targeted therapies used to treat hematologic malignancies can cause unintended cardiac toxicity in some patients and can lead to cardiac-related mortality, according to study results presented at the American Association for Cancer Research Annual Meeting.
“Unanticipated cardiac toxicity occurred in about 4% of patients with hematologic malignancies over a 10-year period. This was not dose dependent. It was caused by the targeted therapy. For most patients, the cardiac toxicity was reversible,” said lead author Jan S. Moreb, MD, University of Florida, Gainesville.
“Most patients [who develop cardiac toxicity on targeted therapy] do well with cardiac drug regimens that lead to stable compensated cardiac function with objective improvement in left ventricular ejection fraction seen in about 25%. Two patients had non–ST-segment elevated myocardial infarction without coronary artery disease or significant drop in left ventricular ejection fraction,” he continued.
The retrospective study, which is being conducted by hematologists/oncologists, cardiologists, and pharmacists, looked at 820 patients with hematologic malignancies and cardiac problems treated between 2005 and 2014 at the University of Florida, Gainesville.
Fifty-three patients received any of the following drugs: tyrosine kinase inhibitors such as imatinib, dasatinib, ponatinib, and nilotinib; proteasome inhibitors such as bortezomib and carfilzomib; immunomodulatory agents such as thalidomide, pomalidomide, and lenalidomide; monoclonal antibodies such as rituximab and alemtuzumab; and hypomethylating agents such as azacitidine and decitabine.
Cardiac toxicity was confirmed in 44 of these patients. Cardiac toxicity was defined as left ventricular ejection fraction <50%, arrhythmias, or ischemic cardiovascular event. Ten patients were excluded from the study because of preexisting cardiac disease.
In the 34 remaining patients, the distribution of hematologic malignancies was as follows: multiple myeloma (n = 16), B-cell non-Hodgkin lymphoma (n = 10), follicular non-Hodgkin lymphoma (n = 4), Philadelphia chromosome–positive acute lymphoblastic leukemia (n = 3), and myelodysplastic syndrome (n = 1).
Median age was 66 years; 19 patients were male and 15 female; 26 were Caucasian; and 15 were alive at the time of the study.
Median time from exposure to drug to development of cardiac toxicity was 120 days (range, 1-300 days).
Unanticipated cardiac toxicity was reported in 4% of patients, and among these, 17.6% died of cardiac toxicity.
These findings are in contrast to cardiac toxicity with anthracyclines, which is anticipated and dose dependent, Dr Moreb said.
The authors of this study are working to identify clinical and genetic factors that can be used to predict which patients are at risk for these complications.
In the meantime, patients taking these drugs should have their cardiac function assessed as part of a clinical visit.
Multivitamin supplement use was associated with a reduction in chemotherapy-associated peripheral neuropathy in a subanalysis of the SWOG S0221 trial. Patients who were using multivitamins before chemotherapy had 40% less neuropathy, and those using them during or after treatment had a 23% reduced risk. The results were reported at the [ Read More ]
Programmed death 1 (PD-1) inhibitor treatment with nivolumab significantly improves survival in patients with squamous cell cancer of the head and neck that progresses after platinum-based therapy, according to data from the phase 3 CheckMate-141 trial. Based on these data, “nivolumab therefore represents a new standard of care option for [ Read More ]